These unwanted effects are often mild, but sometimes they are more serious and can have a major impact on health or quality of life

Side effects of HIV treatment

These unwanted effects are often mild, but sometimes they are more serious and can have a major impact on health or quality of life.

The common long and short term side effects of HIV treatment (ARV’s) and how to handle them.

These unwanted effects are often mild, but sometimes they are more serious and can have a major impact on health or quality of life.

What are the side effects?

All medicines have side effects. They range from unnoticeable to unpleasant. Mild side effects are common and mean that medicine has started to work. The main goal of HIV treatment is to fight HIV in the body, but it also aims to do this without causing extreme side effects to the patient.

These unwanted effects are often mild, but sometimes they are more serious and can have a major impact on health or quality of life. On rare occasions, side effects can be life-threatening.

Many of the newer medications for HIV have fewer side effects than their predecessors, but if side effects are a problem, you can take measures to reduce or cope with them. Once started, antiretroviral treatment (ARV’s) must be taken every day for the rest of the patient’s life. Every time a dose is missed, it increases the risk that the drugs will stop working. It is therefore vital that people receiving ARV treatment get all the help they need to minimise the impact of side effects, which could include treating the side effects, or switching to alternative ARV drugs to reduce the side effects you’re experiencing. You should talk to your healthcare provider about all treatment options and the potential side effects associated with each one.

Short term side effects of HIV treatment

Almost all medicines have side effects, including HIV medicines. While your HIV medicines are controlling the virus in your body, they may also cause:

  • Anaemia (abnormality in red blood cells).
  • Diarrhoea.
  • Dizziness.
  • Fatigue.
  • Headaches.
  • Nausea and vomiting.
  • Pain and nerve problems.
  • Skin rash.

Long term side effects

HIV medications can have significant long-term side effects, but many of them are successfully treatable. You need to tell your healthcare provider about any side effects you may experience so that he or she can decide the best course of treatment for both your HIV conditions and the side effects. Always let your healthcare provider know if your side effects are severe, especially if you are finding it difficult to stay on your treatment plan.

Some of the most common long-term side effects of HIV treatment include:

  • Lipodystrophy is a problem in the way your body produces, uses, and stores fat (also called “fat redistribution”). These changes can include losing fat in the face and extremities and gaining fat in the abdomen and back of the neck.
  • Insulin Resistance is a condition that can lead to abnormalities in your blood sugar levels and possibly, diabetes. Going for a regular blood sugar level test at your nearest lab is a good way to find out if you have insulin resistance.
  • Lipid abnormalities are when there is an increase in cholesterol or triglycerides. Like with insulin resistance, lab tests that check for cholesterol and triglycerides levels are the best way to detect lipid abnormalities.
  • A decrease in bone density can be a significant issue especially for older adults with HIV. This can lead to an increased risk of injury and fractures.
  • Lactic acidosis is a buildup of lactate, a cellular waste product, in the body. This can cause problems ranging from muscle aches to liver failure. Alert your health care provider immediately if you suspect you might have this condition.

Dealing with side effects

When you first start treatment for HIV, you may have headaches, an upset stomach, fatigue, or aches and pains. These side effects usually go away after a brief adjustment period, which can last anywhere from a few days to a month. If you notice any unusual or severe reactions after starting or changing a drug, report the side effects to your healthcare provider immediately.

Dealing with medication side effects can be a huge barrier to starting and continuing HIV medications. Don’t let these side effects take over your treatment plan or discourage you from starting in the first place. It is never a good idea to stop treatment without first consulting your healthcare provider, as this may cause HIV to develop drug resistance.

Get an instant online quote

Let us call you back